Florida, 2007

Hail in Florida, May 5, 2007

May 5, 2007 · NWS JAX · 1 event in 1 county or zone

A short wave trough enhanced sea breeze storms across north Florida and south Georgia on the evening of May 5, 2007.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A short wave trough enhanced sea breeze storms across north Florida and south Georgia on the evening of May 5, 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 5, 1:45 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 5, 1:45 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT SAT MAY 5 2007

...GOOD CHANCE OF RAIN ON SUNDAY...
...WINDY CONDITIONS SUNDAY NIGHT AND MONDAY...

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...

REST OF THIS AFTERNOON...POP-UP SHOWERS AND TSTMS WILL CONTINUE TO
DEVELOP AS SBRZS PRESS SLOWLY INLD. BEST COVERAGE STILL EXPECTED TO
END UP ALONG THE I-75 CORRIDOR.

TONIGHT...BEST CHANCES OF SCTD SHOWERS/TSTMS WILL CONTINUE DURING
THE EVENING HOURS ACRS INLD SERN GA WHERE SBRZS FROM BOTH COASTS
WILL EVENTUALLY MEET. OTHERWISE SOME LINGERING ISOLD SHOWERS AFTER
MIDNIGHT THEN AREAS OF SMOKE AND FOG TOWARD MORNING BUT NOT EXPECTED
TO BE MORE THAN PATCHY DENSE AT TIMES.

SUNDAY...TRANSITION DAY AS BEST CHANCE OF SHOWERS WILL BE IN THE
MORNING HOURS ACRS SERN GA THEN TRANSITION DOWN ACRS NERN FL DURING
THE AFTERNOON AS BACK DOOR COLD FRONT MAKES PUSH ACRS THE REGION.
VERY SHARP INCREASE IN WINDS WILL BE NOTED LATER IN THE DAY OUT OF
THE NE AT 15-20 MPH BEHIND THE BACK DOOR FRONT.

SUNDAY NIGHT...HIGH PRESSURE WILL NOSE QUICKLY DOWN THE SERN
SEABOARD INTO THE FORECAST AREA REDUCING THE SHOWER/TSTM ACTIVITY TO
ISOLD COASTAL SHOWERS BY AFTER MIDNIGHT. NE WINDS WILL INCREASE
RAPIDLY ALONG THE I-95 CORRIDOR AND WIND ADVISORIES WILL NEED TO BE
POSTED LATE SUNDAY AFTERNOON THAT WILL LAST THROUGH THE NIGHT AND
INTO MONDAY MORNING. ALONG THE COAST SUSTAINED WINDS WILL BE IN THE
25 TO 35 MPH RANGE WITH GUSTS TO 40 MPH AT TIMES AND WILL BE WEAKER
AS YOU PRESS INLAND. REFER TO LATEST COASTAL HAZARD MESSAGE (CFWJAX)
FOR DETAILS ON SURF AND RIP CURRENT RISK ALONG THE COAST.

MONDAY AND MONDAY NIGHT...NAM/GFS DIFFER IN THEIR SOLUTIONS AS HIGH
PRESSURE SETTLES OVER THE CAROLINAS AND CUT-OFF SFC LOW DEVELOPS
UNDER THE 500MB CUT OFF LOW AND DEEPENS. THE DEPTH AND POSITION OF
THIS SFC LOW WILL SET-UP OUR LOCAL WEATHER AND HOW MUCH WIND AND/OR
COASTAL SHOWER ACTIVITY WE GET. WITH EITHER MODEL SOLUTION IT WILL
BE CONTINUED WINDY ALONG THE I-95 CORRIDOR AND BREEZY WELL INLAND.
MAX TEMPS WILL BE 10 TO 15 DEGS COOLER THAN SUNDAY AND THE BREAKERS
WILL BE CLOSE TO 8-10 FT IN THE SURF ZONE WITH MINOR TO MODERATE
BEACH EROSION POSSIBLE.

.LONG TERM...TUESDAY THROUGH SATURDAY...

MOST OF THE WEEK WILL FEATURE SLOW WEAKENING OF STRONG N/NELY FLOW
OVER THE REGION AS SFC HIGH OVER THE SERN U.S. WEAKENS AND WHATEVER
SFC LOW DEVELOPS WELL OFF THE COAST WILL PULL AWAY. SHOULD BE MAINLY
DRY AND WINDY TUE/WED WITH SLOWLY MODERATING TEMPS THROUGH THE WEEK
WITH 70S ON TUESDAY AND WARMING QUICKLY INTO THE 80S ONCE AGAIN BY
THE END OF THE WEEK.

&&

.AVIATION...WILL SEE SCATTERED SHOWERS/THUNDERSTORMS IN THE VICINITY
OF ALL TAF SITES UNTIL AROUND 02Z THIS EVE DUE TO SEA BREEZE
COLLISION. EXPECTING TEMPO IFR CONDITIONS BETWEEN 08 AND 12Z DUE TO
MAINLY LOW CEILINGS FROM STRATUS.

&&

.MARINE...GRADIENT TIGHTENS AS STRONG SURFACE HIGH BUILDS SOUTH DOWN
THE EASTERN SEABOARD AND DEEP LOW DEVELOPS WELL OFFSHORE. THE NAM
APPEARS TOO DEEP AND TOO FAR WEST WITH THE LOW AND HAVE TAKEN A
BLEND OF ALL GUIDANCE INCLUDING PREVIOUS FORECAST. HAVE GONE WITH A
SMALL CRAFT ADVISORY FOR THE NEAR SHORE AND GALE WARNING FOR THE
OFFSHORE BEGINNING SUNDAY EVE.

&&

.FIRE WEATHER...NO HEADLINES FOR NOW. DEPENDING ON HOW DEEP LOW
DEVELOPS OFFSHORE AND HOW MUCH DRY AIR PLUNGES INTO THE AREA ...MAY
POSSIBLY SEE RED FLAGS FOR THE INLAND AREAS MONDAY. WILL HOLD OFF ON
WATCHES/RED FLAGS FOR NOW UNTIL MORE CONSISTENCY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  64  83  52  76 /  50  40   0   0
SSI  69  78  56  70 /  20  40  20   0
JAX  66  83  56  73 /  20  50  20  10
SGJ  68  83  62  73 /  20  40  20  20
GNV  65  87  57  76 /  20  50  20   0
OCF  65  87  59  77 /  20  60  20   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...GALE WARNING FROM 4 PM SUNDAY TO 8 AM EDT TUESDAY FOR ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM 4 PM SUNDAY TO 8 AM EDT TUESDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
     FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE
     TO FLAGLER BEACH FL OUT 20 NM.

&&

HESS/PETERSON/KERNS
Hazardous weather outlook, May 5, 4:10 AM EST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
510 AM EDT SAT MAY 5 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-060915-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
510 AM EDT SAT MAY 5 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...WILDFIRES CONTINUE ACROSS SOUTHEAST GEORGIA AND FLAGLER COUNTY FLORIDA...
...ISOLATED STRONG OR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS
SOUTHEAST GEORGIA AND INTERIOR NORTHEAST FLORIDA...

AREAS OF SMOKE WILL CONTINUE TODAY AND TONIGHT ACROSS NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA...WITH SHARPLY REDUCED VISIBILITIES
IN DENSE SMOKE NEAR THE WILDFIRES.

A WEAK DISTURBANCE ALOFT WILL HELP PRODUCE SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING OVER INTERIOR PORTIONS OF SOUTHEAST GEORGIA
AND NORTHEAST FLORIDA. A FEW THUNDERSTORMS MAY BECOME STRONG OR
SEVERE...AND PRODUCE HAIL OR STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

INCREASING WINDS AND DRIER AIR WILL PROMOTE DANGEROUS FIRE
CONDITIONS THROUGH MUCH OF NEXT WEEK.

INCREASING COASTAL WINDS AND SEAS WILL PRODUCE AN ELEVATED RISK OF
RIP CURRENTS...ALONG WITH THE POTENTIAL FOR MINOR COASTAL FLOODING AND
BEACH EROSION...FROM SUNDAY NIGHT INTO THE WORKWEEK. A GALE WARNING
MAY BE REQUIRED FOR COASTAL WATERS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

In the hours before

Special weather statement, May 5, 9:41 AM EST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1041 AM EDT SAT MAY 5 2007

GAZ132-149-052100-
ATKINSON-COFFEE-
1041 AM EDT SAT MAY 5 2007

...AREAS OF HEAVY SMOKE WILL CONTINUE ACROSS ATKINSON AND WESTERN
COFFEE COUNTIES TODAY...

EARLY MORNING VISIBLE SATELLITE IMAGERY SHOWS THE SMOKE PLUME FROM
THE ATKINSON WILDFIRE DRIFTING TOWARDS THE NORTHWEST ACROSS
WESTERN ATKINSON AND SOUTHWEST COFFEE COUNTY. DENSE SMOKE WILL
BE LIKELY ALONG U.S. HIGHWAY 82 BETWEEN WILLACOOCHEE AND PEARSON AND
ALONG STATE ROAD 135 BETWEEN WILLACOOCHEE AND DOUGLAS WITH
VISIBILITIES LESS THAN A QUARTER OF A MILE AT TIMES. AREAS OF SMOKE
WITH 1 TO 3 MILE VISIBILITIES IS LIKELY ALONG STATE ROAD 90 NORTH OF
WILLACOOCHEE AND ALONG STATE ROAD 32 WEST OF DOUGLAS. THE SMOKE
PLUME WILL SHIFT TO A MORE DIRECT NORTHWARD TRACK THROUGH THE
AFTERNOON AND MAY SHIFT BACK INTO THE DOUGLAS VICINITY BY MID TO
LATE AFTERNOON WITH HEAVY SMOKE.

COUNTY OFFICIALS ARE REQUESTING THAT YOU PLEASE DO NOT CALL 9 1 1 TO
REPORT A FIRE UNLESS YOU CAN ACTUALLY SEE FLAMES.

PERSONS WHO HAVE RESPIRATORY AILMENTS THAT CAN BE TRIGGERED BY SMOKE
SHOULD CONSIDER STAYING INDOORS. MOTORISTS SHOULD ALSO BE ALERT
FOR SUDDEN CHANGES IN VISIBILITY.

HESS
Special weather statement, May 5, 9:59 AM EST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1059 AM EDT SAT MAY 5 2007

GAZ150>152-163-164-052100-
BRANTLEY-CHARLTON-CLINCH-PIERCE-WARE-
1059 AM EDT SAT MAY 5 2007

...AREAS OF HEAVY SMOKE WILL CONTINUE ACROSS INLAND SOUTHEAST
GEORGIA IN THE WAYCROSS VICINITY...

EARLY MORNING VISIBLE SATELLITE IMAGERY AND REPORTS FROM WARE COUNTY
SHOWS THE SMOKE PLUME FROM THE WARE/CHARLTON COUNTY WILDFIRE
DRIFTING TOWARDS THE NORTHWEST ACROSS WARE AND NORTHERN CLINCH
COUNTIES. DENSE SMOKE WILL BE LIKELY ALONG U.S. HIGHWAY 84 BETWEEN
HOMERVILLE AND WAYCROSS AND ALONG STATE ROAD 122 FROM WAYCROSS TO
COGDELL WITH VISIBILITIES LESS THAN A QUARTER OF A MILE AT TIMES.
AREAS OF SMOKE WITH 1 TO 3 MILE VISIBILITIES IS LIKELY TO PUSH BACK
INTO THE WAYCROSS METRO AREA LATER THIS AFTERNOON AS THE SMOKE PLUME
WILL SHIFT TO A MORE DIRECT NORTHWARD TRACK WITH HEAVY SMOKE ALONG
THE U.S. HIGHWAY 1 CORRIDOR FROM WAYCROSS TO FOLKSTON.

COUNTY OFFICIALS ARE REQUESTING THAT YOU PLEASE DO NOT CALL 9 1 1 TO
REPORT A FIRE UNLESS YOU CAN ACTUALLY SEE FLAMES.

PERSONS WHO HAVE RESPIRATORY AILMENTS THAT CAN BE TRIGGERED BY SMOKE
SHOULD CONSIDER STAYING INDOORS. MOTORISTS SHOULD ALSO BE ALERT
FOR SUDDEN CHANGES IN VISIBILITY.

HESS
Special weather statement, May 5, 2:47 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
347 PM EDT SAT MAY 5 2007

FLZ040-052030-
MARION-
347 PM EDT SAT MAY 5 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEAST MARION
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 430 AM EDT...

AT 345 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE SOUTHERN OCALA NATIONAL FOREST
EAST OF WEIRSDALE MOVING SLOWLY SOUTH AROUND 5 KNOTS. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS SOUTH OF MOSS BLUFF AND EAST OF
OCKLAWAHA...TOWARD WIERSDALE AND THE SOUTHERN OCALA NATIONAL FOREST.
GUSTY WINDS OF 35 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. SMALL SMALL UP TO A HALF INCH IN DIAMETER WILL ALSO BE
POSSIBLE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, May 5, 2:53 PM EST, 47 minutes before
SHORT TERM FORECAST
NATIONAL WEATHER SERVICE JACKSONVILLE FL
353 PM EDT SAT MAY 5 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE AND
HAMILTON COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 430 AM
PM EDT...

FLZ020-021-052030-
SUWANNEE FL-HAMILTON FL-
353 PM EDT SAT MAY 5 2007

.NOW...
AT 347 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTHWEST OF
JASPER...MOVING SOUTH AT 5  TO 10 MPH. THIS CLUSTER OF THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND WEST LAKE...JASPER AND SUWANNEE
SPRINGS THROUGH 430 PM EDT. HAIL UP TO A HALF AN INCH IN
DIAMETER...GUSTY WINDS UP TO 50 TO 55 MPH ALONG WITH POSSIBLE
MINOR DAMAGE...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THIS ACTIVITY.

PETERSON
Special weather statement, May 5, 2:53 PM EST, 47 minutes before
SHORT TERM FORECAST
NATIONAL WEATHER SERVICE JACKSONVILLE FL
353 PM EDT SAT MAY 5 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE AND
HAMILTON COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 430 PM
PM EDT...

FLZ020-021-052030-
SUWANNEE FL-HAMILTON FL-
353 PM EDT SAT MAY 5 2007

.NOW...
AT 347 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTHWEST OF
JASPER...MOVING SOUTH AT 5  TO 10 MPH. THIS CLUSTER OF THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND WEST LAKE...JASPER AND SUWANNEE
SPRINGS THROUGH 430 PM EDT. HAIL UP TO A HALF AN INCH IN
DIAMETER...GUSTY WINDS UP TO 50 TO 55 MPH ALONG WITH POSSIBLE
MINOR DAMAGE...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THIS ACTIVITY.

PETERSON
Special weather statement, May 5, 3:31 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
431 PM EDT SAT MAY 5 2007

FLZ040-052130-
MARION-
431 PM EDT SAT MAY 5 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHWEST MARION
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 530 PM EDT...

AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS OVER THE SOUTHWEST MARION COUNTY FROM
ROMEO...RAINBOW LAKES TO DUNNELLON. THESE STORMS ARE MOVING SLOWLY
SOUTH AROUND 5 KNOTS. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS
SOUTH OF RAINBOW LAKES ESTATES TOWARD DUNNELLON. GUSTY WINDS OF 35 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SMALL SMALL
UP TO A HALF INCH IN DIAMETER WILL ALSO BE POSSIBLE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Suwannee

When
May 5, 3:40 PM EST to 3:43 PM EST
Where
Suwannee County, 0.91 mi SW of Live Oak
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.290, -82.990

Quarter size hail was reported along Highway 129, just south of Live Oak.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22017.